Study aim: To describe the clinical characteristics of Ecstasy (3,4-Methylenedioxymethamphetamine, MDMA) toxicity.
Methods: Retrospective case-study of 52 self-reported Ecstasy intoxications presenting to our Emergency Department (ED) between January 2001 and December 2003.
Results: Most patients ingested Ecstasy together with other substances, including alcohol (51.9%) or other illicit drugs (71.1%). Medical problems leading to ED presentation were collapse or loss of consciousness (36.5%), palpitations (19.2%), dizziness or weakness (15.4%), and anxiety (13.5%). When other drugs were used in combination with Ecstasy the clinical presentation significantly changed. Panic reactions were observed in 4 of 13 patients with cocaine co-use (30.7%), compared to 3 of 39 patients without cocaine use (7.7%). Deep coma was found in 11 of 16 patients with co-use of gamma-hydroxybutyrate (GHB) or opiates (68.8%) but in none of the 36 patients who took Ecstasy without these drugs. Most patients were monitored in the ED. Six patients (11.5%) were transferred to an intensive care unit. Medical complications were severe in five patients and included cardiac arrest, hyperthermia, rhabdomyolysis, disseminated intravascular coagulation, renal insufficiency and liver failure, seizures, and one fatal outcome.
Conclusions: The clinical picture of Ecstasy related problems is complicated by multiple drug ingestion. Co-use of cocaine induces panic reactions. Co-use of GHB or opiates results in depressed levels of consciousness.